Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 72, NWS Quad Cities, IA

May 30, 2000Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 30, 2000, 4:56 AM CDT for Dubuque County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 30, 2000, 4:56 AM CDT (09:56 UTC)
Expired
May 30, 2000, 5:30 AM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 300957
SVRMLI
IAC061-301030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 AM CDT TUE MAY 30 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBUQUE COUNTY IN NORTHEAST IOWA

* UNTIL 530 AM CDT

* AT 453 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  NORTHWEST OF BANKSTON...OR 16 MILES WEST OF DUBUQUE...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   COTTAGE HILL BY 500 AM CDT.
   BALLTOWN BY 505 AM CDT.
   DURANGO BY 510 AM CDT.
   ROSE BY 515 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4259 9113 4243 9102 4270 9020 4292 9035

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:25 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 30, 2:25 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 AM CDT TUE MAY 30 2000

ANALYSIS SHOWS LAST NIGHT/S FORECAST MCC HAS INDEED DEVELOPED AND IS NOW
ENTERING WESTERN IOWA FROM WEST AT 45-50 KTS.  THIS PHENOMENA IS A
IMPRESSIVE WIND VEHICLE WITH GOOD OUTFLOW BOUNDARY RUNNING AHEAD OF
COLD POOL AT 06Z EXTENDING FROM WEST CENTRAL IOWA TO SE NEBRASKA AND
BACK TO NEAR GOODLAND. THIS CONVECTIVE COMPLEX ALSO HAS AN IMPRESSIVE
CONVECTIVE WAKE LOW WITH AN ASYMMETRICAL CONFIGURATION. AS EXPECTED...
MODELS DON/T HANDLE THESE NON-HYDROSTATIC PROCESSES WELL WITH THE ETA
THE LEAST POOR. LARGER SCALE FEATURES STILL IN PLACE FROM YESTERDAY WITH
GOOD ZONAL JET AND BAROCLINIC ZONE REFLECTED BY LEE SIDE LOW IN HIGH
PLAINS AND SLOW MOVING FRONT SAGGING INTO PLAINS AND INTO MIDWEST.  FOR
REASONS MENTIONED ABOVE WILL MODIFY AND HEAVILY BASE NEW FORECAST
BLENDING TONIGHT/S ONGOING CONVECTION AND APPLY OUTFLOW BOUNDARIES AND
CONCEPTUAL MODELS TO BEST AVAILABLE MODEL GUIDANCE. LATEST 88D/S IN THE
PAST HOUR SUGGEST COMPLEX STARTING TO WIND DOWN AS OUTFLOW BOUNDARY
OUTRACES CONVECTION BUT LIKELY TO TAKE SEVERAL MORE HOURS SO PORTIONS
OF COMPLEX SHOULD AFFECT NORTHERN 1/2 TO 2/3 OF FORECAST AREA THIS AM.

...NEAR TERM ISSUE IS THE EVOLUTION AND DECAY OF MCC THIS AM AND ANY
IMPACTS ON CLOUDS AND TEMPS...AND THEN REDEVELOPMENT IMPACTS LATER
TONIGHT FROM CURRENT MCC OUTFLOW BOUNDARY AND IT/S EVENTUAL INTERACTION
WITH SLOW MOVING FRONT...

ETA VERIFIES CLOSEST OVERALL WITH AVN VERY POOR ON CONVECTION AND NGM
HALFWAY.  USING OUTFLOW FROM CURRENT CONVECTION SUPPORT DEVELOPMENT
AGAIN LATE PM AND THIS EVENING TO DEVELOP ALONG OUTFLOW BOUNDARY OF N KS
AND S NE AND MOVE RAPIDLY ENE AGAIN ALONG FRONT/BOUNDARY WITH BEST
PROGGED AXIS ALONG/JUST SOUTH OF I-80. THIS IS SLIGHTLY SOUTH OF ETA AND
WILL ADJUST POPS WITH SEVERE WORDING NEEDED AS CONVECTIVE COMPLEX SHOULD
BE SIMILAR IN SEVERE WEATHER DYNAMICS TO THE CURRENT SITUATION.  WITH
HIGH DEWPOINTS...WILL ALSO MENTION LOCALLY HEAVY RAINS AS SOME
TRAINING POSSIBLE ALONG BOUNDARY.

TODAY...WILL PROBABLY USE MORNING AND AFTERNOON WORDING FOR DECAYING
CONVECTION AND POSSIBLE RE-IGNITION LATE PM ALONG BOUNDARY NORTH.
TONIGHT...LIKELY WORDING FOR STORMS ALONG I-80 AND HIGH CHANCE POPS
NORTH/SOUTH FOR REASONS DISCUSSED PARAGRAPHS ABOVE.

PERIOD 3 AND 4 SEE LITTLE REASON TO CHANGE ABOVE SCENARIO WITH FRONT
NEARBY AND SHORT WAVES...WILL MODIFY TEMPS DOWNWARD MOST AREAS NORTH FOR
MORE CLOUDS CLOSER TO ETA SOLUTION. CONTINUE TO USE HIGH CHANCE POPS
WITH WORDING FOR POSSIBLE SEVERE AND LOCALLY HEAVY RAINS AGAIN.  PLAN TO
ISSUE ANOTHER ESF TO UPDATE FLOOD POTENTIAL NEXT 2-3 DAYS.

...EXTENDED...THU-FRI-SAT...
LATEST MIX OF MODELS SUPPORT SHOWERS AND STORMS LIKELY THURSDAY AND
LEFTOVER SHOWERS ON FRIDAY AS FRONT SLIDES SOUTH.  THEN DIVERGE
BY SATURDAY WITH UKMET/CANADIAN DRY AND ECMWF SUGGESTING ANOTHER CHANCE
FOR MORE SHOWERS/STORMS AS WAVE FORMS ON FRONT ON SATURDAY. PLAN TO
USE LATEST UKMET/CANADIAN AND PEAK AT MRF FOR MINOR ADJUSTMENTS.

COORDINATED WITH ARX...DSM...ILX...THX.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS
@

In the hours before

Special weather statement, May 30, 4:40 AM CDT, 16 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-311000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT TUE MAY 30 2000

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE...MAINLY LATE THIS
AFTERNOON AND INTO THE OVERNIGHT HOURS ALONG AND NORTH OF I-80...

A SLOW MOVING COLD FRONT WILL STALL ACROSS EASTERN IOWA THIS EVENING AND
TRAIL BACK INTO SOUTHWESTERN IOWA. THIS FRONT WILL COMBINE WITH UPPER
LEVEL DISTURBANCES AND BOUNDARIES CREATED BY THIS MORNING/S CONVECTION
IN IOWA EARLIER TODAY TO ALLOW FOR THE REDEVELOPMENT OF ANOTHER ROUND OF
THUNDERSTORMS. THE MOST FAVORED AREAS OF SEEING STORMS AT THIS TIME WILL
BE MAINLY ALONG AND NORTH OF I-80 LATE THIS AFTERNOON INTO THE OVERNIGHT
HOURS.  OVER THE NEXT SEVERAL HOURS...SKIES WILL GRADUALLY BECOME PARTLY
SUNNY BY MID DAY AS SHOWERS AND A FEW THUNDERSTORMS MOVE EAST AND
DISSIPATE BY EARLY AFTERNOON FROM WEST TO EAST. TODAY/S HEATING SHOULD
PROVIDE ENOUGH INSTABILITY TO COMBINE WITH MODERATE TO STRONG WIND
SHEAR...OR THE CHANGE OF WIND SPEED AND DIRECTION WITH HEIGHT TO SUPPORT
THE DEVELOPMENT OF BROKEN LINES OF CONVECTION ALONG AND AHEAD OF THIS
FRONT.

THE PRIMARY THREAT LATE THIS EVENING AND INTO THE OVERNIGHT HOURS WOULD
BE STRONG WINDS WITH WIND GUSTS OF 60 MPH OR MORE POSSIBLE WITH HAIL A
SECONDARY THREAT. SIGNIFICANT RAINS ALSO ARE POSSIBLE...MAINLY ALONG AND
NORTH OF I-80 TONIGHT AND ESPECIALLY ALONG THE US-20 CORRIDOR.

THE FRONTAL SYSTEM WILL REMAIN NEARLY STATIONARY OVER THE REGION THRU
THURSDAY...SO CONDITIONS WILL REMAIN FAVORABLE FOR MORE THUNDERSTORMS
REDEVELOPING WHICH MAY ALSO BE SEVERE BOTH WEDNESDAY AND INTO THURSDAY
WITH LOCALLY HEAVY RAINS.

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM THIS AFTERNOON AND INTO
THE OVERNIGHT HOURS....MAINLY FOR AREAS NORTH OF US-34 AND ESPECIALLY
NORTH OF I-80. EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR CHANGING
CONDITIONS FOR FURTHER UPDATES.

NICHOLS

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.